Concerns Grow Over Safety of Aduhelm After Death of Patient Who Got the Drug
As the FDA considers revoking MedCept’s safety certificate, the probe into what caused two deaths is expanding into seven other reports involving six patients who were given Aduhelm, a drug routinely given to cancer patients who are not responding to chemotherapy. In all seven cases, patients suffered serious burns from food and beverage spilled by breathing in small amounts of gel. There were three of these events with 13 patients, and four events with 12 patients. Aduhelm wasn’t available for comment, but the drug company issued a statement Tuesday. The FDA said these events are confirmed to be tied to the drug. Of these seven events, one involved a patient being given a toxic dose of Aduhelm that burned off most of their skin. The agency also says it is investigating the deaths of three patients, as well as a half-dozen reports of cancer patients who have not responded to treatment. All six events involved washing food and beverages out of food and drink that had been sprayed into lungs with Aduhelm. Concern over the safety of the drug started in 2014, and it culminated in the FDA issuing an emergency warning in July 2016 over cases of acidosis. Acidosis happens when certain cancer drugs result in high concentrations of hydrogen peroxide and hydrochloric acid, which result in stomach acid and DNA damage, respectively. A&G Pharmaceuticals, the maker of Aduhelm, disputes the FDA’s analysis of adverse events and wants the agency to re-open the investigation, according to CNN. The company filed a petition to the FDA asking for a re-examination of earlier evidence. “There is absolutely no reasonable basis to conclude that there are any FDA-identified safety issues for the use of Aduhelm in the treatment of cancer,” according to the petition. “The toxicities identified in the FDA’s adverse event reports are associated with the inhalation of a self-administered product.” In February, the company reported 16 additional severe chemical burns related to exposure to Aduhelm, for a total of 70. The company also said in February that more than 1,300 patients had gotten the drug in recent years and no serious adverse events had been reported. Any serious adverse events caused by Aduhelm are often in areas where cancer is treated, meaning they are “random instances of serious poisoning that do not suggest a systemic toxic effect,” according to CNN. If the FDA finds that the drug is harmful, it could revoke the certificate that allows Hospira to manufacture the drug. (Hospira was acquired by Hospira of Ireland last year.) The FDA has granted warning letters for a range of adverse events with Aduhelm, including on-set of allergies, constipation, diarrhea, renal failure, fatal hypersensitivity reactions, fatal adverse events in the setting of on-setting complications and the risk of crotontinosis, or death from infection due to caeconitis. The FDA also got involved after three patients became ill with food poisoning while taking oncology drugs containing simazine. (Simazine is not a product of Hospira, but used by Pfizer.) Hormel is investigating safety of boneless hot pepper-flavored tortilla chips sold as Muscle Milk. The Food and Drug Administration is looking into 12 reports that said a rat mistakenly ingested the chips, which were purchased from various retailers, including three states with a high number of products recalled last year. CNN has reached out to A&G Pharmaceuticals for comment. The company has not yet responded. Copyright 2018, CNN. All rights reserved.